Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 26, 20214 counties in Wisconsin; Allamakee County, Iowa; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 26, 2021, 1:40 PM CDT for 4 counties in Wisconsin; Allamakee County, Iowa; Houston County, Winona County, Minnesota. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 1:40 PM CDT (18:40 UTC)
Expired
Aug 26, 2021, 3:00 PM CDT
In force
80 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
30

Counties Allamakee County, IA, Houston County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 26 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS83 KARX 261840
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
140 PM CDT Thu Aug 26 2021
 
IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ032-033-041-053-054-
262000-
Fayette IA-Clayton IA-Winneshiek IA-Allamakee IA-Wabasha MN-
Fillmore MN-Winona MN-Houston MN-Olmsted MN-Buffalo WI-Crawford WI-
Vernon WI-Trempealeau WI-La Crosse WI-
140 PM CDT Thu Aug 26 2021

...Strong Thunderstorms Approaching the Mississippi River Through 
3 pm...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from east of Rochester Minnesota to south of 
Decorah Iowa. Movement was northeast at 25 mph.

HAZARD...Winds of 30 to 40 mph and frequent lightning. 

SOURCE...Observations.

IMPACT...Gusty winds could break small tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  St. Charles and Spring Grove around 150 PM.
  Houston around 215 PM.
  Waukon around 220 PM.
  La Crescent and Brownsville around 230 PM.
  La Crosse around 30o PM.

People attending Gladiolus Days should seek safe shelter!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain and frequent cloud to ground lightning is occurring 
with these storms. Lightning can strike 10 miles away from a 
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4293 9178 4348 9182 4396 9234 4458 9156
      4420 9115 4407 9115 4407 9102 4400 9094
      4307 9091 4294 9122
TIME...MOT...LOC 1833Z 226DEG 22KT 4395 9222 4353 9176 4306 9173 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Baumgardt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 26, 11:06 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 11:06 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service La Crosse WI
1106 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 1011 AM CDT Thu Aug 26 2021

The stronger part of the storms crossing Iowa this morning are
skirting to the south of our forecast area, following the
instability gradient. The northern part of that cluster/line is
being supported by a weak shortwave, so we are still expecting
general thunderstorms, but this area is too far away from the
instability axis to maintain any strength.

Eyes are on the convection moving through the Aberdeen area that
have a southeast trajectory along the instability gradient and
are tied to a weak shortwave and have a little extra support from
the right entrance region of the upper jet. There is question as
to how well this will hold together as it gets to us late this
afternoon. Current timing hits Rochester around 315 pm if it has a
steady speed.

Given all the clouds today and timing of the first round of
precip, it's going to be very difficult for the pseudo-surface
front to lift into northeast IA by this afternoon, in time to meet
up with that Aberdeen convection. Therefore, not too excited about
severe chances for the ARX area this afternoon/evening, but we
will continue to monitor things closely.

There is a growing chance for repeated rounds of showers and
thunderstorms today through tomorrow night. We may need to
consider a watch for flash flooding soon. Given all the
uncertainty, WPC is maintaining a slight risk for excessive rain
at this time.

&&

.SHORT TERM...(Today into Friday Night)
Issued at 323 AM CDT Thu Aug 26 2021

Latest 07z surface analysis shows high pressure over northern
Minnesota/northwest Wisconsin and boundary extending from central
Wisconsin into central Iowa. Latest metars are indicate upper 60s to
lower 70s degree dewpoints along and south of boundary.

Very active pattern expected over the next couple of days...as
several pieces of energy embedded in west to southwesterly flow
aloft track over the Northern Plains/Upper Midwest region. First
piece of energy will move across the forecast area this
afternoon/evening. This piece of energy has plenty of vertical
motion/forcing/moisture convergence to allow for the development of
showers/storms early this afternoon and evening. Timing into the
forecast area will be 18z to 20z today. The 26.00z GFS/NAM models
suggest 0-3km shear increasing this afternoon to possibly 40 knots
by 21z over the northern portions of the forecast area and surface
base CAPE building to 2000 j/kg over the southern half of the
forecast area. Based on timing of the first piece of energy and
given the forecast amount of shear/instability. Some of the storms
will be severe with the main threats large hail...damaging winds and
a possibility of a tornado over portions of northeast
Iowa...southeast Minnesota and far southwest Wisconsin.

Focus then turns to any flash flooding/heavy rain potential this
evening into tonight. The deterministic 26.00z GFS/NAM show a couple
of pieces of energy to move across southern Minnesota and northern
Iowa. Models suggest precipitable water values of 1.5 to 2 inches
over the forecast area. Showers/storms will be efficient rain
producers. However...the GFS/NAM indicate the nose of the low level
jet/axis of stronger moisture transport to be over north central
Iowa/south central Minnesota tonight...where the higher rainfall
amounts are forecasted. If this stronger low level jet/axis of
moisture transport shifted further east...parts of northeast Iowa
and southern Minnesota would see higher rainfall amounts and
potential for some flash flooding. At this time...axis of higher
rainfall amounts appears to be west and southwest of the forecast
area.

Another vigorous shortwave trough embedded in the west-southwesterly
flow aloft tracks into the Upper Midwest Friday/Friday night.
Deterministic models indicate decent moisture transport/convergence
associated with the shortwave trough. With several pieces of energy
tracking over the area today into tonight...there is uncertainty
where the boundary will be located Friday into Friday night and be
the focus for redevelopment of convection. For now...the latest
26.00z deterministic models indicate the higher chances for
showers/storms will be over the northern sections of the forecast
area. This would allow for the higher rainfall amounts over the
northern forecast area. Some of the storms could be severe across
much of the forecast area with damaging winds...large hail and
flash flooding the main threats Friday into Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 AM CDT Thu Aug 26 2021

Main forecast concerns Saturday through Wednesday are shower and
storm chances through the forecast period. The 26.00z
GFS/ECMWF/GEM are in good agreement with overall flow pattern
during the period with upper level trough tracking into southern
Ontario Canada Sunday and develop west to east flow across the
northern tier United States. Shower and storm chances are expected
Saturday with this upper level trough moving across forecast area.
Then...upper level trough deepens over the Pacific Northwest and
amplifies ridge over the Northern Plains early to middle of next
week. Main issue is how strong the upper level ridge will be. This
will impact timing of any impulses overtopping the upper level
ridge and moving into the forecast area early to middle of next
week. Based on this...kept trend of small shower/storm chance
Sunday into Wednesday. With upper level ridge axis west of the
forecast area...this will keep the warmest airmass to the west of
the forecast area and high temperatures are expected to be near
normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1011 AM CDT Thu Aug 26 2021

There are two storm complexes of interest. The first one is
expected to slide just south of RST and LSE, but MVFR cigs and
light rain are possible at these sites on the north side of this
system. The next complex just entered western MN and will track
southeast through the afternoon. Approx arrival time at RST is 315
pm. The intensity of this line when it reaches us is still
uncertain. Another round of storms is possible during the
overnight period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...NWS
SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...NWS
Hazardous weather outlook, Aug 26, 11:25 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1125 AM CDT Thu Aug 26 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-272030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1125 AM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Multiple rounds of storms are expected to move over the area this
afternoon and into tonight. Although confidence is not high, the
higher chances for severe storms appears to be with a system
moving out of western Minnesota later this afternoon and evening.
Some of the storms could be severe south of I-90, especially
closer to I-35, with damaging winds and locally heavy rain the
main threats. Large hail or a tornado could not be ruled out.

More storms are expected overnight which could cause a flooding
risk. It appears higher chances for flooding due to heavy rain are
over northeast Iowa and southeast Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances continue Friday into this weekend. Isolated severe
storms are possible Friday into Saturday. The main threats will
be locally heavy rain and damaging winds. All storms will be
capable of locally heavy rain. If the storms repeat across the
same areas, flooding will be a concern.

Small storm chances are expected early to middle of next week. It
is too early to discern if any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 26, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
140 PM CDT Thu Aug 26 2021

IAZ010-011-029-030-MNZ079-087-088-095-096-WIZ032-033-041-053-054-
262000-
Fayette IA-Clayton IA-Winneshiek IA-Allamakee IA-Wabasha MN-
Fillmore MN-Winona MN-Houston MN-Olmsted MN-Buffalo WI-Crawford WI-
Vernon WI-Trempealeau WI-La Crosse WI-
140 PM CDT Thu Aug 26 2021

...Strong Thunderstorms Approaching the Mississippi River Through
3 pm...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from east of Rochester Minnesota to south of
Decorah Iowa. Movement was northeast at 25 mph.

HAZARD...Winds of 30 to 40 mph and frequent lightning.

SOURCE...Observations.

IMPACT...Gusty winds could break small tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  St. Charles and Spring Grove around 150 PM.
  Houston around 215 PM.
  Waukon around 220 PM.
  La Crescent and Brownsville around 230 PM.
  La Crosse around 30o PM.

People attending Gladiolus Days should seek safe shelter!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain and frequent cloud to ground lightning is occurring
with these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4293 9178 4348 9182 4396 9234 4458 9156
      4420 9115 4407 9115 4407 9102 4400 9094
      4307 9091 4294 9122
TIME...MOT...LOC 1833Z 226DEG 22KT 4395 9222 4353 9176 4306 9173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:45 PM CDTFlood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more13 hr

Nearby

Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.